At my first appointment, the neurologist prescribed Abilify off-label to help manage my tics. My family and I were new to the “medication world” and so we trusted her knowledge. It was never explained to us that Abilify was an antipsychotic, nor would we have expected one to be prescribed to treat tics. We were never properly informed of the risks involved or the fact that the drug can be addictive.
The drug therapy went terribly wrong. I quickly began to experience horrific side effects that became so severe I was not able to leave my house. By the second week of taking Abilify, I had all the typical side effects of an antipsychotic and then some. I was shocked by how quickly it completely deteriorated my health. I was walking around in a drug haze looking like a zombie. I started to experience extreme restlessness, not realizing I was already in the early stages of akathisia. I lost my ability to experience any pleasure from the activities I normally enjoyed. I now realize I was also in the early stages of tardive dyskinesia, as I had developed tremors and hyperkinetic movements. Even after reporting these movements to the doctor, she did not pick up on the fact that I was developing tardive dyskinesia.
Almost every night, I had a nightmare that was so horrifying I could have never imagined it was even humanly possible to have a dream this intense. Every waking hour, I was forced to constantly think about my breathing. It felt as if my lungs were no longer automatic and had become “manual.” I lost my ability to communicate so those around me were unaware of this drug-induced hell that was unfolding.
From an outside perspective, my parents were under the illusion that my tics were being suppressed, when in reality, I was simply suffering in silence with the majority of my side effects. Though my parents knew that the medication was not improving my quality of life, they could have never imagined how damaging the side effects truly were!
The doctor’s treatment literally made me so ill that I was unable to come to her for my appointments anymore, so she agreed to treat me via email. The doctor regularly told me to tough out debilitating side effects and when we told her that it was too much to bear, her only solution was to add more medication, which included the SSRI Zoloft. Once adding the SSRI, it was still nowhere near enough to counter the side effects of the antipsychotic, and it further complicated my situation by adding on even more agonizing side effects of its own. Every afternoon my anxiety was so intense that my teeth were constantly chattering and all I could do was sit on the floor and shiver convulsively. The doctor then suggested that I raise the dose of the SSRI even higher, but my parents and I thought this was a terrible idea since I was experiencing excruciating headaches that felt as if my head was going to crack open.
After over a year of living this way, my parents and I decided I should get off all medication. We discussed this with the doctor, and since I was homebound because of the medication and my quality of life was actually worse, she agreed. The only guidance the doctor gave us about the “withdrawal process” was that we needed to “do it slowly,” and that “it might be a little bumpy.”
To be honest, nothing could have prepared my parents and me for the hell we were forced to live in for the next six months. The first month of withdrawal, I was basically in a comatose state. I would sit on the floor in the same position, unresponsive to anything for hours. My mind had become a black void, completely empty of thoughts and I lost my ability to think. It was as if my life had stopped and I was living in a constant “nothingness.” During the times that my thoughts did return, I was suicidally depressed. All I could do was sit on the floor and constantly think about what a worthless person I thought I was. I developed extremely distorted body image issues and self-disgust, where simply looking in the mirror would set off my symptoms.
As time went on and I had less and less drugs in my system, the suicidal ideation increased. I would sit on the floor in agony because I thought I had thousands of bugs crawling all over my body and burrowing into my skin. I would scratch my skin until it was irritated and sometimes bloody in an attempt to stop the sensations. Eventually, I also became homicidal and extremely violent. For our safety, my parents had to remove all sharp objects from our home. I needed to be monitored 24/7.
Because of the lack of resources, my parents were forced to close down their business so they could be with me. I had such severe personality changes I became completely unrecognizable to my parents. At that point, when my mom looked into my eyes she saw a complete stranger. I would suddenly go from total calmness into maniacal rages where I would scream at the top of my lungs for hours. During these rages I would throw things and hurt myself, which included ripping my hair out and forcibly banging my head on walls and windows.
I had become so paranoid, I was afraid to leave the house. I thought that if anyone saw me they would kill me. My parents were constantly on edge because they never knew exactly what would set me off. When my parents reached out to the medical community for help, they were told to put me in a mental hospital, where I would be further medicated. This made absolutely no sense to my parents because I was trying to get off the medication, and it was the very reason why I was this way to begin with. So they decided we would “tough it out” as a family and hoped that it would pass quickly.
Sadly, that wasn’t in our favor as my withdrawal duration lasted almost six months. At the peak of the withdrawals, one of my worst rage episodes took place on Christmas Eve. It lasted for well over 36 hours and I was near death from complete dehydration and exhaustion. My body was in constant motion during this period and I was not able to sleep, eat or even have a sip of water! As my caregivers, my parents were also put into the same dire situation. I was screaming in anguish, despair and hopelessness with an incredibly strong urge to kill myself and others. I was totally overcome with a feeling that words cannot describe. I felt as if I was experiencing torment so wild I didn’t know what to do with myself and that there was nowhere to escape the madness. I was hysterical, paranoid and delusional.
Once my family and I got through the horror of withdrawals, my parents really thought I was through the worst of it all and would start getting better. As time went on, we came to realize the medication had permanent effects. Going into the treatment, the doctor had put us under the impression that there were really no side effects to be concerned about at all. She told us everything we wanted to hear by portraying the drugs as some type of miracle, giving us a false hope that I would get my life back. Since withdrawal, I now live with so many new illnesses I never had before taking medication. Some of these include: breathing problems, akathisia, tardive dyskinesia, OCD, psychosis, sleep and speech disorders and acid reflux. Also, my original Tourette Syndrome has progressed to become so bizarre and complex.
Even after I was off the medication, the doctor assured us that all the side effects would eventually go away after two years. This isn’t what happened.
Whenever we try to seek new help for me, doctors throw their hands up and say there is nothing they can do and they refer me on. I have tried a wide variety of treatments, including alternative and natural medicine. It’s hard to counter the damage. So many doctors will not even take me on as a new patient because they already know from my initial information provided they will be unable to help me. Often when I try to explain my new symptoms to the doctors, I completely lose them in the process.
I had my whole life ahead of me, but now I have become homebound. Because I was in the top 10 percent in the country for my high school standardized testing, I had been awarded a prestigious scholarship to attend a four-year college tuition-free. Due to the medication side effects, I became too disabled to take the classes, so I was forced to take a medical leave of absence and ended up completely losing the scholarship. As it stands now, I live with my parents under their complete care. I may never be able to live on my own, to work or have a career or the chance to have a relationship. It has been four years since I have taken my last pill, and I am still experiencing disabling side effects from the medications.
To tell my story through music, I wrote a cello concerto entitled “The Eternal Sorrow” (embedded below). It is written in honor of all those injured by psychiatry and psychiatric medication — not only those whose lives were lost, but also those who are living and continue to suffer from the harm done. The title of the song refers to the permanent damage that psychiatric medications can cause. Through the song, it is my goal to raise awareness about the serious risks associated with psychiatric medications, and use it as a tool to connect with others in the psychiatric survivor community. In the background of the song, the swelling of the strings in waves are reminiscent of the torment I experience on a daily basis. My symptoms hit me like a ton of bricks and then die down only to give me a false sense of security because they will be coming right back again with a vengeance.
A version of this piece originally appeared on Mad in America.
If you or someone you know needs help, visit our suicide prevention resources page.
If you need support right now, call the National Suicide Prevention Lifeline at 1-800-273-8255, the Trevor Project at 1-866-488-7386 or text “START” to 741-741.
We want to hear your story. Become a Mighty contributor here.
Thinkstock photo via Silmairel